Alert archive / New Mexico / High Wind Warnings in 2015

High Wind Warning 24, NWS Midland/Odessa, TX

December 20, 2015Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 20, 2015, 2:23 AM MST for Eddy County, New Mexico. It took effect at Dec 20, 2015, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2015, 2:23 AM MST (09:23 UTC)
In effect from
Dec 20, 2015, 12:00 PM MST
Expired
Dec 20, 2015, 6:00 PM MST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WWUS74 KMAF 200923
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 AM CST SUN DEC 20 2015

...HIGH WIND WARNING TODAY FOR THE GUADALUPE MOUNTAINS FOR GUSTS
TO 60 MPH...

.A BAND OF STRONG JET STREAM LEVEL WINDS WILL MOVE NEAR THE
GUADALUPE MOUNTAINS TODAY FAVORING THE DEVELOPMENT OF STRONG
WINDS. TERRAIN ENHANCEMENT OF WINDS IS ALSO EXPECTED.

NMZ027-TXZ258-202100-
/O.NEW.KMAF.HW.W.0024.151220T1900Z-151221T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
223 AM MST SUN DEC 20 2015

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING. 

* TIMING...NOON THROUGH 6 PM MST.

* WINDS...SOUTHWEST 35 TO 45 MPH GUSTS TO 60 MPH.

* IMPACTS...SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS
  FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN
  AROUND THE MOUNTAINS. HIGH PROFILE VEHICLES MAY BE DIFFICULT TO
  CONTROL. HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON EXPOSED
  RIDGETOPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
467 
WWUS74 KMAF 202048
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CST SUN DEC 20 2015

...HIGH WIND WARNING TODAY FOR THE GUADALUPE MOUNTAINS FOR GUSTS
TO 60 MPH...

.A BAND OF STRONG JET STREAM LEVEL WINDS WILL MOVE NEAR THE
GUADALUPE MOUNTAINS TODAY FAVORING THE DEVELOPMENT OF STRONG
WINDS.  TERRAIN ENHANCEMENT OF WINDS IS ALSO EXPECTED.

NMZ027-TXZ258-210100-
/O.CON.KMAF.HW.W.0024.000000T0000Z-151221T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
148 PM MST SUN DEC 20 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* TIMING...THROUGH 6 PM MST.

* WINDS...SOUTHWEST 35 TO 45 MPH GUSTS TO 60 MPH.

* IMPACTS...SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS 
  FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN 
  AROUND THE MOUNTAINS. HIGH PROFILE VEHICLES MAY BE DIFFICULT 
  TO CONTROL. HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON 
  EXPOSED RIDGETOPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 20, 2:06 AM MST, 17 minutes earlier.

Area forecast discussion, Dec 20, 2:06 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
306 AM CST SUN DEC 20 2015

.DISCUSSION...
Unseasonable warmth will be even moreso today as the low level
thermal ridge amplifies underneath dry w-sw flow aloft.
Yesterday's widespread M60s temperatures will be built upon today
in part due to the addition a downslope component. Widespread
U60s-L70s are expected. Soundings across SE NM reflect a mean
mixed layer wind of 25kts and 35kts per NAM12 and GFS20,
respectively. MSLP gradient is sorely lacking though, so momentum
transfer will be key to just how strong the winds will be. With a
strong cross barrier component a mountain wave will form today
across the GDP Mtns. Cross sections from NAM12/GFS20 indicate
the 40kt isotach will drop below mtn top level from 21Z-24Z and
that a closed rotar circulation develops in the lee of mtns. MOS
guidance does suggest the occurrence of low end high winds in the
GDP Mtns. HRRR/RUC13 wind gust progs are supportive of strong
gusty winds near the mtns too, even gusts to 35mph in the SE NM
plains. As such we will opt to issue a high wind warning for the
GDP Mtns, based mainly on compelling features within the cross
sections. The prevailing surface wind direction in the afternoons
Mon-Thur will be sw-w, thus dry, mostly unseasonably warmth with some
boughts of high winds in the GDP Mtns. Christmas day will probably
be the last warm day, thereafter an upper low develops within the
initial southern stream of split flow. As typical there's still
alot of uncertainty in the solution with 00Z GFS developing
a cutoff low in nrn Mexico and ECMWF lifting the low out quickly
Sat. Regardless it will be turning colder/much colder next
Sat/Sun. A GFS solution would result in significant winter precip
on Satnight/Sunday. ATTP we can only be non-committal.

&&

.FIRE WEATHER...
Brief critical fire wx will possible across Chaves Co today. RH/s
are the limiting factor with dwpnts expected to be a little too
high for sustained min RH/s below 15 pct. It will windy/warm
though across all of SE NM/lower elevations of the GDP Mtns/Upper
Trans Pecos along with high fire danger, seemingly favoring
increased initial attack.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  68  38  69  37  /   0   0   0   0
CARLSBAD NM                    71  33  66  34  /   0   0   0   0
DRYDEN TX                      71  46  76  47  /   0   0   0   0
FORT STOCKTON TX               77  45  72  44  /   0   0   0   0
GUADALUPE PASS TX              60  36  56  41  /   0   0   0   0
HOBBS NM                       66  34  63  35  /   0   0   0   0
MARFA TX                       70  29  66  27  /   0   0   0   0
MIDLAND INTL AIRPORT TX        69  35  68  35  /   0   0   0   0
ODESSA TX                      68  38  66  37  /   0   0   0   0
WINK TX                        73  33  69  32  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from noon today to 6 PM MST this evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Guadalupe Mountains of Eddy County.

TX...High Wind Warning from noon today to 6 PM MST this evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains.

&&
Hazardous weather outlook, Dec 20, 1:55 AM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 AM CST SUN DEC 20 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
255 AM CST SUN DEC 20 2015 /155 AM MST SUN DEC 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON ACROSS THE
GUADALUPE MOUNTAINS...WHERE SOUTHWEST TO WEST WINDS WILL INCREASE
TO 35 TO 45 MPH...WITH GUSTS TO 60 MPH.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS
THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...THE UPPER
TRANS PECOS...AND THE WEST AND NORTHWEST PERMIAN BASIN. SOME OF
THESE AREAS HAVE BURN BANS IN EFFECT...AND CAUTION IS URGED WITH
OPEN FLAMES OR ACTIVITIES THAT MAY PRODUCE SPARKS AS CONDITIONS
WILL BE FAVORABLE FOR FAST MOVING GRASS FIRES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2015High Wind Warnings in Texas, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.